Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 141, NWS Denver/Boulder, CO

September 7, 20085 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 7, 2008, 8:46 PM MDT for 5 counties in Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2008, 8:46 PM MDT (02:46 UTC)
Expired
Sep 7, 2008, 9:45 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 86 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:59 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 7, 2:59 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
259 PM MDT SUN SEP 7 2008

.SHORT TERM...LAPS SURFACE ANALYSIS SHOWING HIGH OVER CENTRAL
NEBRASKA WITH LOW PRESSURE ACROSS CENTRAL COLORADO. SOUTHEASTERLY
SURFACE GRADIENT ACROSS PLAINS BEGINNING TO TIGHTEN...THOUGH CURRENT
WINDS STILL FAIRLY LIGHT. SURFACE LOW EXPECTED TO MOVE INTO EASTERN
COLORADO THIS EVENING AS UPPER DISTURBANCE SLIDES ACROSS WYOMING.
THE AIRMASS ACROSS PLAINS SHOULD BECOME UNSTABLE DURING THE EVENING
AS QG ASCENT BEGINS TO INCREASE. SOME STORMS POSSIBLE...THOUGH BEST
CHANCE NEAR THE NORTHERN BORDER AND NORTHEAST CORNER CLOSEST TO THE
GREATEST LIFT. FORECAST SOUNDINGS SHOW CAPE VALUES NEARING 1000 J/KG
IN THE NORTHEAST CORNER. COULD SEE SOME SMALL HAIL WITH THE STORMS
THERE. NO STORMS ACROSS MOUNTAINS TONIGHT AS AIRMASS STABLE AND AREA
WILL BE AWAY FROM ANY ASCENT. AS DISTURBANCE MOVES INTO NEBRASKA
TONIGHT...ASSOCIATED SURFACE FRONT TO SLIDE SOUTHEAST ACROSS THE
COLORADO PLAINS. MODELS STILL SHOW THIS FRONT REACH DIA AROUND 06Z.
UPSLOPE FLOW DEVELOPS BEHIND FRONT AND WILL BE ENHANCED BY FLOW FROM
SURFACE HIGH. PRECIP CHANCES TO INCREASE AFTER MIDNIGHT AS QG ASCENT
CONTINUES TO INCREASE. AGAIN...HIGHEST POPS FAR EASTERN ZONES. WITH
DEEPENING MOISTURE...SHOULD ALSO SEE SOME FOG. AGAIN...MOUNTAIN
ARAEAS VOID OF ANY PRECIP. ON MONDAY...FORECAST SOUNDINGS SHOW LOW
LEVEL MOISTURE AROUND 5000 FEET DEEP DURING THE EARLY MORNING. AS
PREVIOUS FORECASTER HAD STATED...SOUNDINGS LOOK MORE LIKE A DRIZZLE
PRODUCER. CURRENT GRIDS HAVE AREAS OF FOG AND DRIZZLE FOR THE PLAINS
AND FOOTHILLS DURING THE MORNING...THIS IS STILL LOOKING ON TRACK.
BY AFTERNOON...MODELS BEGIN TO DRY ATMOSPHERE AS UPSLOPE STARTS TO
WEAKEN AND LOW LEVEL MOISTURE DECREASES. CURRENT GRIDS SHOW THIS
TREND...WILL CONTINUE. MOUNTAINS CONTINUE TO MISS OUT ON THIS PRECIP
EVENT. AS FOR HIGHS...THE COOLER MET GUIDANCE LOOKING MORE
REASONABLE THAT FWC GUIDANCE GIVEN THE CLOUDS AND MOISTURE. CURRENT
TEMPERATURE GRIDS MORE IN LINE WITH THE MET GUIDANCE...NO CHANGES AT
THIS POINT.

.LONG TERM...WESTERLY FLOW ALOFT IS PROGGED MONDAY NIGHT INTO
TUESDAY.  BY TUESDAY AFTERNOON CONTINUING INTO WEDNESDAY EVENING
...WEST-SOUTHWESTERLY FLOW ALOFT IS PROGGED.  THE QG VERTICAL
VELOCITY FIELDS SHOW BENIGN SYNOPTIC SCALE ENERGY MONDAY NIGHT
THROUGH TUESDAY NIGHT.  THERE IS WEAK UPWARD MOTION PROGGED ON
WEDNESDAY.  THE BOUNDARY LAYER FLOW LOOKS TO BE DOMINATED BY REGULAR
DIURNAL TRENDS THROUGH THE PERIODS. THE GFS HAS A SURGE AND UPSLOPE
MOVING INTO THE FORECAST AREA WEDNESDAY NIGHT/THURSDAY MORNING.  FOR
MOISTURE...IT LOOKS PRETTY DRY MONDAY NIGHT INTO TUESDAY.  TUESDAY
AFTERNOON INTO WEDNESDAY MORNING...MODELS SHOW MOISTURE INCREASING
AND DEEPENING FROM WEST TO EAST OVER THE FORECAST AREA.  BOTH MODELS
SHOW THE MOUNTAINS WITH PRETTY DEEP MOISTURE FOR MUCH OF WEDNESDAY.
THE GFS KEEPS AMPLE MOISTURE OVER THE FORECAST AREA WEDNESDAY NIGHT
AND MUCH OF THURSDAY.  PRECIPITABLE WATER VALUES ARE IN THE 0.35 TO
0.55 INCH RANGE MONDAY NIGHT AND TUESDAY.  BY LATE TUESDAY THROUGH
WEDNESDAY...VALUES CLIMB INTO THE 0.60 TO 0.85 INCH RANGE.  MODELS
ARE NOW SHOWING FAIRLY DECENT CAPE OVER THE FOOTHILLS AND ADJACENT
PLAINS LATE DAY TUESDAY.  YESTERDAY'S RUNS HAD NONE.  BY LATE DAY
WEDNESDAY...THERE IS DECENT CAPE OVER THE NORTHEASTERN CORNER...LESS
OVER THE REST OF THE PLAINS.  LAPSE RATE FIELDS SHOW A STRONG LOW
LEVEL CAP OVER THE EASTERN 2/3RDS OF THE  PLAINS FOR TUESDAY...BUT
BY WEDNESDAY THERE IS ONLY A BIT OF MID LEVEL CAP IN PLACE FOR MOST
AREAS.  THE QPF FIELDS SHOW LIMITED MEASURABLE PRECIPITATION FOR
LATE DAY WEDNESDAY...NONE FOR THE OTHER TIMES.  WILL PUT SOME MINOR
POPS IN THE MOUNTAINS AND NEAR-BY PLAINS LATE TUESDAY.  MOISTURE IS
PRETTY GOOD ON WEDNESDAY WELL INTO THE EXTENDED PERIOD...WILL HAVE
10-20% POPS FOR WEDNESDAY.  FOR TEMPERATURES...TUESDAY'S HIGHS ARE
5-8 C WARMER THAN MONDAY'S.  WEDNESDAY'S HIGHS ARE 0-1.5 C COOLER
THAN TUESDAY'S.  FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...
MODELS HAVE UPPER TROUGHINESS FOR THE FORECAST AREA WELL INTO
SATURDAY.  THEY ALSO SHOW MORE MOISTURE THAN YESTERDAY'S RUNS
INDICATED.  WILL PUT SOME MINOR POPS IN THROUGH FRIDAY ANYWAY.
TEMPERATURES LOOK CLOSE TO SEASONAL NORMALS.  WILL LOWER CURRENT GFE
TEMPERATURE GRIDS A BIT.

&&

.AVIATION...SLIGHT CHANCE OF THUNDERSTORMS THROUGH 06Z ACROSS AREA
AIRPORTS WITH GUSTY WINDS TO 30KTS THE MAIN CONCERN. SURFACE WINDS
TO BECOME NORTHEAST DURING THE EVENING. COLD FRONT TO MOVE ACROSS
AREA AFTER 06Z WITH LOW LEVEL UPSLOPE INCREASING. AREAS LIGHT RAIN
AND FOG EXPECTD...WITH MVFR/IFR CEILINGS AND VISIBILITIES FROM 06Z
TO 16Z. CONDITIONS TO SLOWLY IMPROVE BY 18Z AS UPSLOPE WEAKENS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D_L/RJK
Hazardous weather outlook, Sep 7, 11:02 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SUN SEP 07 2008

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SUN SEP 07 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS NORTHEAST COLORADO THIS EVENING...WITH SHOWERS BECOMING MORE
NUMEROUS ACROSS THE FAR NORTHEASTERN PLAINS OVERNIGHT. A FEW OF THE
STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON THROUGH EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:42 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln63 min
Sep 7, 9:46 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington59 min
Sep 7, 10:40 PM MDTSevere Thunderstorm WarningBOUWashington50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.